Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 330, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2018, 7:39 PM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 7:39 PM CDT (00:39 UTC)
- Expired
- Jul 25, 2018, 8:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:55 PM CDT | TSTM WND GST 60 | 6 S Nekoma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1168 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
901
WUUS53 KDDC 260039
SVRDDC
KSC135-145-165-260115-
/O.NEW.KDDC.SV.W.0330.180726T0039Z-180726T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
739 PM CDT WED JUL 25 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
Northern Pawnee County in south central Kansas...
Rush County in central Kansas...
* Until 815 PM CDT.
* At 739 PM CDT, a severe thunderstorm was located 3 miles southeast
of Hargrave, moving southeast at 40 mph. This replaces the
previous warning for Rush County.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
La Crosse, Bison, McCracken, Rush Center, Liebenthal, Timken,
Alexander, Ash Valley, Nekoma, Hargrave and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 9967 3869 9935 3849 9904 3828 9904
3828 9968
TIME...MOT...LOC 0039Z 334DEG 34KT 3852 9942
HAIL...1.75IN
WIND...70MPH
$$
JJOHNSON2 follow-up statements
410
WWUS53 KDDC 260054
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
754 PM CDT WED JUL 25 2018
KSC135-145-165-260115-
/O.CON.KDDC.SV.W.0330.000000T0000Z-180726T0115Z/
Ness KS-Pawnee KS-Rush KS-
754 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN NESS...NORTHERN PAWNEE AND SOUTHERN RUSH COUNTIES...
At 754 PM CDT, a severe thunderstorm was located 4 miles southwest of
Rush Center, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, Bison, Rush Center, Timken, Alexander, Ash Valley, Nekoma,
Hargrave and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 9955 3849 9904 3828 9904 3828 9968
TIME...MOT...LOC 0054Z 336DEG 26KT 3843 9938
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON062
WWUS53 KDDC 260106
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
806 PM CDT WED JUL 25 2018
KSC135-145-165-260116-
/O.EXP.KDDC.SV.W.0330.000000T0000Z-180726T0115Z/
Ness KS-Pawnee KS-Rush KS-
806 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central and west central Kansas.
LAT...LON 3858 9955 3849 9904 3828 9904 3828 9968
TIME...MOT...LOC 0106Z 334DEG 34KT 3834 9932
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:28 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 25, 6:28 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Wed Jul 25 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Thursday) Issued at 313 PM CDT Wed Jul 25 2018 A cold frontal boundary was pushing south through northern and northwest Kansas and eastern Colorado early this afternoon, partially aided by outflow from overnight/early morning thunderstorms across Nebraska. Strong heating has pushed temperatures into the mid 90s across much of southwest Kansas with surface dewpoints mixing out into the upper 50s to low 60s. Resulting MLCAPEs have increased to 1000-2000 j/kg especially across the western half of the forecast area. In addition, deep layer (0-6km) shear has increased into the 30-40 knot range mainly over central and parts of west central Kansas. Isolated thunderstorms were forming over north central Kansas early this afternoon in an area of enhanced low level convergence. CAMs show this trend continuing with storms developing farther west into west central Kansas and southeast Colorado. Given the instability and shear, thunderstorms will initially be capable of producing hail up to golf ball size along with damaging wind gusts to 70 mph. As we move into the evening hours, thunderstorms should continue to become more numerous and move south across the remainder of southwest Kansas overnight. Strong to damaging winds will become the main severe weather threat, especially if storms are able to become organized into bow/line segments. Think that by midnight, the severe threat should be diminishing considerably as the front/outflow pushes through the region. There will be a continued chance for showers and thunderstorms into the late night hours as a mid level shortwave disturbance moves out over the High Plains. Thursday will be quite a bit cooler as a cooler airmass pushes into the central High Plains behind the front. Chances for additional showers and thunderstorms will be fairly small to negligible as the stable airmass overspreads the region. Highs on Thursday should top out in the low to mid 80s, depending on how much lingering cloud cover there is. .LONG TERM...(Thursday night through Wednesday) Issued at 313 PM CDT Wed Jul 25 2018 Thursday night will be noticeably quieter across western Kansas. The greatest instability will be shifted west into the Colorado Front Range where afternoon thunderstorms will initiate. Don't have a lot of confidence they will reach the Kansas border but will maintain some slight chance pops in the far southwest just in case. There could be some lingering showers and possible thunderstorms along the Oklahoma border in south central Kansas as well. On Friday, the surface high pressure slides off to the east with moist low level return flow setting up across the western High Plains. Another weak fast moving shortwave disturbance is progged to move out of the northern Rockies out over the central High Plains late Friday. Both the GFS and ECMWF continue to suggest afternoon thunderstorm development over the eastern slopes that organizes into a convective complex that move out over western Kansas Friday night. The upper level pattern of somewhat cyclonic northwest flow aloft continues through the weekend which will keep conditions favorable for repeated nighttime thunderstorm complexes. By early next week, the upper ridge builds back toward the central High Plains which should bring a decrease in the wet weather pattern across the central High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 621 PM CDT Wed Jul 25 2018 Organized strong/severe thunderstorm activity is expected to affect all terminals this period. Best time frame will be mid to late evening hours. After midnight (05Z), much of the activity will be shifting to the south with an overal weakening trend, although some scattered showers/weak thunderstorms may continue through about 08-10Z. Outside of thunderstorms, winds will become northeast late in the period behind all the storms. Stratus will also probably exist in the cooler/moist airmass, although there is not a high degree of confidence in extent and ceiling. Some MVFR/IFR may be possible Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 63 84 / 80 30 10 20 GCK 66 82 62 83 / 80 30 10 20 EHA 64 83 64 85 / 60 20 20 20 LBL 65 84 65 85 / 80 20 20 20 HYS 66 81 63 84 / 60 40 10 10 P28 70 84 66 87 / 50 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 2:55 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Wed Jul 25 2018 KSZ030-031-043>046-061>066-074>081-084>090-260800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered to numerous thunderstorms are expected this evening and tonight. Storms will begin across the northern counties during the 5-7 pm timeframe, and propogate southward through midnight. The strongest storms will be severe, producing hail up to golfball size and wind gusts up to 70 mph. Locally very heavy rainfall and frequent lightning can be expected. Day 1 Hazards ------------- * Thunderstorm wind damage: Elevated risk * Thunderstorm hail: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will continue through Monday. Models continue to focus the most widespread activity, and the highest risk of flooding rains/damaging winds during the Friday night/Saturday morning time frame. Additional thunderstorm complexes are expected periodically through the weekend. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Flooding: Elevated risk - Thunderstorm wind damage: Elevated risk * Saturday - Lightning: Elevated risk - Flooding: Elevated risk - Thunderstorm wind damage: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required, mainly across the northern counties, this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Jul 25, 7:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG ELLIS 38.93N 99.56W
07/25/2018 ELLIS KS PUBLIC
SOCIAL MEDIA REPORT OF POWER LINE DOWN.
&&
GTLocal storm report, Jul 25, 7:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 W TREGO CENTER 38.90N 99.99W
07/25/2018 E0.88 INCH TREGO KS PUBLIC
0645 PM TSTM WND GST 5 W TREGO CENTER 38.90N 99.99W
07/25/2018 E60 MPH TREGO KS PUBLIC
&&Local storm report, Jul 25, 7:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST 4 NNE MANNING 38.60N 100.69W
07/25/2018 E60 MPH SCOTT KS LAW ENFORCEMENT
&&
GTLocal storm report, Jul 25, 7:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND GST 6 W ANTONINO 38.77N 99.50W
07/25/2018 E50 MPH ELLIS KS PUBLIC
2-3 IN DIAMETER TREE LIMBS BROKE.
&&
GTLocal storm report, Jul 25, 7:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 12 N ELLIS 39.11N 99.54W
07/25/2018 ELLIS KS FIRE DEPT/RESCUE
REPORTS OF A SHED BLOWN ONTO VEHICLES AND 8
IN. DIAMETER TREE BRANCHES BROKE.
&&
GTLocal storm report, Jul 25, 7:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 NE ELLIS 38.94N 99.55W
07/25/2018 ELLIS KS PUBLIC
REPORTS OF SIGNIFICANT ROOF DAMAGE TO A
SCHOOL AND POWER LINES DOWN.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:09 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 51 min |
| Jul 25, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 48 min |
| Jul 25, 7:45 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jul 25, 7:58 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Jul 25, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 29 min |
| Jul 25, 8:11 PM CDT | Special Weather Statement | DDC | Ness | 64 min |
| Jul 25, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness, Pawnee | 78 min |
| Jul 25, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane | 46 min |
| Jul 25, 8:32 PM CDT | Special Weather Statement | DDC | Stanton | 43 min |
| Jul 25, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 66 min |
| Jul 25, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| Jul 25, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Meade | 48 min |
| Jul 25, 10:15 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 60 min |
| Jul 25, 10:45 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jul 25, 10:47 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| Jul 25, 11:09 PM CDT | Special Weather Statement | DDC | Lane, Scott | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.